Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Blacksburg, VA

June 24, 2019Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2019, 2:32 PM EDT for Botetourt County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2019, 2:32 PM EDT (18:32 UTC)
Expired
Jun 24, 2019, 3:15 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS51 KRNK 241832
SVRRNK
VAC023-241915-
/O.NEW.KRNK.SV.W.0113.190624T1832Z-190624T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
232 PM EDT Mon Jun 24 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Botetourt County in west central Virginia...

* Until 315 PM EDT

* At 232 PM EDT, a severe thunderstorm was located near Oriskany,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Buchanan...
  Eagle Rock...
  Oriskany...
  Fincastle...
  and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3769 7967 3766 7968 3760 7957 3758 7958
      3753 7950 3749 7955 3750 7955 3749 7957
      3745 7958 3746 7963 3749 7966 3746 7971
      3748 8002 3755 7997 3762 8003 3764 8003
      3769 7995 3772 7968
TIME...MOT...LOC 1832Z 267DEG 12KT 3758 7994 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
765 
WWUS51 KRNK 241845
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Mon Jun 24 2019

VAC023-241915-
/O.CON.KRNK.SV.W.0113.000000T0000Z-190624T1915Z/
Botetourt VA-
245 PM EDT Mon Jun 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL AND EASTERN BOTETOURT COUNTY...

At 244 PM EDT, a severe thunderstorm was located near Fincastle,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Buchanan...
Eagle Rock...
Fincastle...
Arcadia...
and Springwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3760 7957 3758 7958 3753 7950 3749 7955
      3750 7955 3749 7957 3745 7958 3746 7963
      3749 7966 3746 7971 3747 7989 3754 7993
      3758 7995 3763 7993 3768 7987 3765 7966
TIME...MOT...LOC 1844Z 267DEG 12KT 3758 7989 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
833 
WWUS51 KRNK 241902
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Jun 24 2019

VAC023-241915-
/O.CON.KRNK.SV.W.0113.000000T0000Z-190624T1915Z/
Botetourt VA-
302 PM EDT Mon Jun 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL BOTETOURT COUNTY...

At 301 PM EDT, a severe thunderstorm was located near Eagle Rock,
moving east at 15 mph.

HAZARD...60 mph wind gusts, along with dime to penny-sized hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Buchanan...
Eagle Rock...
Arcadia...
and Springwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3760 7957 3758 7958 3753 7950 3750 7954
      3749 7955 3750 7955 3749 7956 3751 7964
      3753 7975 3758 7985 3762 7984 3767 7978
      3765 7966
TIME...MOT...LOC 1901Z 267DEG 12KT 3758 7982 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
651 
WWUS51 KRNK 241916
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Mon Jun 24 2019

VAC023-241926-
/O.EXP.KRNK.SV.W.0113.000000T0000Z-190624T1915Z/
Botetourt VA-
316 PM EDT Mon Jun 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOTETOURT COUNTY 
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3760 7957 3758 7958 3753 7950 3750 7954
      3749 7955 3750 7955 3749 7956 3751 7964
      3753 7975 3758 7985 3762 7984 3767 7978
      3765 7966
TIME...MOT...LOC 1916Z 267DEG 12KT 3758 7977 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:58 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 24, 1:58 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
158 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A warm front will slowly lift north through our area today. A
cold front will sweep across our area this evening with high
pressure building in behind this system for Tuesday and
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1255 PM EDT Monday...

In terms of the forecast on a whole, the afternoon update will
reflect little change. Have made some minor tweaks again to
reflect timing of the initiation of showers and storms across
the area this afternoon. Some isolated showers have developed
over southeast West Virginia, a bit farther east than our
earlier forecast had for this time in the afternoon. Have also
tweaked hourly temperatures, dew points, winds/gusts, and sky
cover to better reflect the ongoing weather and expected trends
through the afternoon. From a broader scope, the Storm
Prediction Center has recently updated their outlook such that
the far western parts of the forecast area now are outlined
within an Enhanced potential for severe weather this afternoon
and evening. Still, the mostly likely form of severe weather
that occurs is expected to be damaging straight-line winds.

As of 1000 AM EDT Monday...

We are still expecting showers and thunderstorms across much of
the region today, occurring into two distinct manners. First,
diurnal isolated to scattered development is expected to
develop along and near the crest of the Blue Ridge. While our
earlier forecast reflected this, our morning update has this
delayed about an hour or two compared to the prior. Our next
potential for showers and storms still is looking like the more
substantial in coverage and robust in intensity. It's arrival
also has been slowed in our forecast by about an hour or two
from our earlier forecast. Areas of Southside Virginia and
neighboring north-central North Carolina may not see any
precipitation until very late in the afternoon, if not until the
early evening.

Have also tweaked hourly temperatures, dew points, sky cover,
POP, and weather to reflect the current conditions and expected
trends into the early afternoon.

As of 315 AM EDT Monday...

A warm front across our region early this morning will lift
north today allowing much higher dew points and a more
summerlike airmass to overtake the region. Meanwhile in the
upper levels of the atmosphere, an impressive upper level trof
becomes negatively-titled and pushes through the great lakes by
Tuesday morning. This will help drive a cold front through our
region Monday evening.

In advance of the cold front, the mean 00Z HREF forecast
SBCAPES exceed 1500 J/KG this afternoon. With forecast soundings
showing no capping in place, expect thunderstorm to fire late
this morning/early this afternoon, especially in areas with
differiental heating such as the Blue Ridge. With forecast
soundings hinting at an inverted-v signal and DCAPE values
forecast to exceed 400 J/KG, damaging winds are looking more
likely today and added 'gusty wind' wording in grids for
thunderstorms.

The CAMs are in good agreement bringing a more organized line of
thunderstorms into the western portion of our forecast area
around or after 00Z (8 PM Monday). This timing is slightly
slower than earlier forecasts, so kept chance for storms in the
east until around 06Z. With 0-6km bulk shear values 25-35 knots,
this line of storms should continue well into our forecast area
before gradually fading with loss of heating. Damaging winds and
locally heavy rains are also expected with this line.

With a nice surge in 850mb temps and winds becoming southwest in
the wake of a warm front, leaned toward the warmer guidance for
temps today and pushed highs up a degree or two.

In the wake of the cold front tonight, gusty west to northwest
winds are expected, so wind speeds were adjusted slightly upward
tonight with lows staying toward the warmer end of guidance.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 AM EDT Monday...

The cold front will be passing offshore by Tuesday morning. Model
soundings show a 30-40 kt jet at 850 mb with the NAM showing a
stronger jet than the GFS. Thus, the winds and wind gusts have been
bumped upward due to the expected mixing from the boundary layer
into that low-level jet during sunrise and through the remainder of
the day. This jet will weaken by the afternoon, and winds should
eventually subside toward evening as high pressure builds overhead.
Although confidence is high that nothing should reach wind advisory
criteria, there may be gusts over 30 kt in the highest elevations.
Temperatures will warm up considerably across the Piedmont due to
downsloping winds from the west-northwest. With drier air being
depicted in the models for Tuesday night into Wednesday morning,
dewpoints and low temperatures were nudged a few degrees downward.

Wednesday and Thursday should start as pleasant with plentiful
sunshine. The upper air pattern during those days will flatten as a
broad upper level ridge takes hold from east of the Rocky Mountains
all the way to the East Coast. This ridge combined with surface high
pressure across the Mid Atlantic should place a good cap overhead
that will limit any organized convective development. PoPs were
decreased for Wednesday as the cap appears to be the strongest on
this day, so it will be difficult for even an isolated shower or
thunderstorm to pop up along the northwest North Carolina mountains.
Confidence is a little better that some convection may fire on
Thursday afternoon as the heat and humidity continue to increase, so
chance PoPs were included along the southern Blue Ridge in North
Carolina and Virginia. This activity should dissipate by early
Thursday night. Elsewhere, it will likely stay dry.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

During most of this portion of the forecast, an upper level ridge
will be centered over the Central Plains States, with its eastern
edge over our region. Closer to the surface, high pressure will
start this period over our region, and trend eastward through
Saturday. The result will an airmass across our region that will
average about five degrees above normal, and become progressively
more moist throughout the depth of the column as low level winds
trend more southerly. With limited, if any, upper level dynamics to
help initiate vertical motion, any precipitation will be confined to
diurnal/differential heating based showers and storms, with their
focus near the higher peaks and ridges of the mountains, and, or,
southern sections of the area where dew points will be higher than
those of northern sections.

Heading into Sunday, we may see a backdoor cold front head south
toward, or into, the area as the upper level low over southeast
Canada shift farther south into New England and possibly parts of
the mid-Atlantic region. It's impacts are expected to be more
noticable on Monday in the form of cooler temperatures, a day past
the valid seven-day time period of this afternoon's forecast package.

Confidence in the above section of the forecast is moderate.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM EDT Monday...

VFR conditions currently prevail across the region, and this is
expected to hold fast for a few more hours. By the late
afternoon and early evening, showers and thunderstorms will
start becoming more numerous across the region, especially along
an west of a KLWB-KROA-KTNB line. While prevailing conditions
immediately outside of the precipitation will still be VFR,
brief sub-VFR conditions are forecast under the stronger showers
and storms. Likewise regarding winds. For the most part,
prevailing winds will continue from the south or southwest just
shy of 10kts with some gusts approaching 20kts. However, under
the stronger showers and storms, gusts around 40kts will be
possible with a temporary variable wind directions.

By the pre-dawn hours of Tuesday, the bulk of the shower and
thunderstorm activity will have dissipated or progressed east of
the region. Winds will shift west to northwest in the wake of a
passing cold front. This newly developed upslope flow combined
with residual low level moisture will bring an IFR or lower
ceiling to western sections of the region, all while the east
remains VFR for ceilings. Visibilities will mostly be VFR except
for where patchy fog develops. Any fog that does develop isn't
expected to last long after sunrise. The sub-VFR ceilings in the
west are expected to improve to VFR by the conclusion of the
valid TAF forecast period, 18Z/2PM Tuesday.

Confidence in the above portion of the forecast is moderate to
high.

.Extended Aviation Discussion...

High pressure is expected to take up residency over the region
by late Tuesday through Friday. For the most part, VFR
conditions are expected outside of late night/early morning fog.
Also, as we approach the weekend showers and storms will be on
the increase, and these too may bring some temporary reductions
to visibility and ceilings.

Late Friday into Saturday, the chances of sub-VFR conditions
increase with the passage of a backdoor cold front and an
increase in coverage of showers and storms.

Confidence in the above aviation forecast discussion is
moderate.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH/PM
NEAR TERM...AMS/DS/PH
SHORT TERM...PW
LONG TERM...DS
AVIATION...DS
Hazardous weather outlook, Jun 24, 2:01 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
201 PM EDT Mon Jun 24 2019

VAZ007-009-WVZ042-043-508-251815-
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
201 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk for severe thunderstorms to develop later
this afternoon, as well as the early to middle evening hours. These
storms will have the potential to produce damaging winds and large
hail. Locally heavy rain is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ010>020-022>024-032>035-WVZ044-507-251815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
Eastern Greenbrier-
201 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms to develop later this
afternoon, as well as the early to middle evening hours. Some of
these storms will have the potential to produce damaging winds and
large hail. Locally heavy rain is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-251815-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
201 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this evening may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jun 24, 2:26 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT Mon Jun 24 2019

VAZ018-023-241930-
Botetourt-Craig-
226 PM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY THROUGH 330 PM
EDT...

At 225 PM EDT, a strong thunderstorm had developed near Oriskany,
moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm. Lightning will become frequent and locally very heavy
rainfall can also be expected with this activity.

Locations impacted include...
Oriskany...
Eagle Rock...
Fincastle...
Gala...
and Springwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3774 7968 3772 7969 3770 7968 3769 7967
      3767 7967 3766 7968 3762 7961 3758 7959
      3745 8000 3760 8012 3777 7970
TIME...MOT...LOC 1825Z 267DEG 12KT 3756 7999

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:26 PM EDTSpecial Weather StatementRNKBotetourt64 min
Jun 24, 5:30 PM EDTSpecial Weather StatementRNKSmyth60 min
Jun 24, 5:45 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Roanoke, City of Covington60 min
Jun 24, 6:02 PM EDTSpecial Weather StatementRNKGrayson58 min
Jun 24, 6:09 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth66 min
Jun 24, 6:40 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Tazewell, Wythe, City of Galax52 min
Jun 24, 6:58 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington28 min
Jun 24, 7:25 PM EDTSpecial Weather StatementRNKBland, Grayson, Tazewell, Wythe65 min
Jun 24, 7:30 PM EDTSpecial Weather StatementRNKBath60 min
Jun 24, 7:46 PM EDTSevere Thunderstorm WarningRNKCraig, Giles44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.